Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 251, NWS Sioux Falls, SD

August 11, 2002Charles Mix County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 11, 2002, 1:28 AM CDT for Charles Mix County, South Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 11, 2002, 1:28 AM CDT (06:28 UTC)
Expired
Aug 11, 2002, 2:15 AM CDT
In force
47 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Charles Mix County, SD

The radar

The Sioux Falls radar (KFSD), 156 km from the middle of the area, began a volume at 06:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 2:00 AM CDTHail 0.88Dante, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
2463 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

678 
WUUS53 KFSD 110628
SVRFSD
SDC023-110715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
128 AM CDT SUN AUG 11 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 215 AM CDT

* AT 128 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF MARTY...OR ABOUT 7 MILES SOUTH
  OF PICKSTOWN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARTY AROUND 135 AM CDT
  WAGNER AROUND 150 AM CDT
  DANTE AROUND 200 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 8:50 PM CDT, 4 hours 38 minutes earlier.

Area forecast discussion, Aug 10, 8:50 PM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
850 PM CDT SAT AUG 10 2002

OVERALL FORECAST IN REALLY GOOD SHAPE THIS EVENING.  DEWPOINTS HAVE
COME UP A LITTLE FASTER THAN EXPECTED WITH SUNSET DECOUPLING IN
EASTERN PART OF CWA...AND THINK THIS COMBINED WITH WINDS PICKING UP
AGAIN LATE TONIGHT SHOULD HOLD TEMPS UP FROM FORECAST UPPER 50S.

LATE NIGHT ELEVATED TSRA CHANCES STILL LOOK GOOD AS LOW LEVEL
SOUTHERLY FLOW CONTINUES TO INCREASE AND EXPAND ACROSS THE PLAINS...
AND DO NOT PLAN ANY MAJOR CHANGES WITH REGARDS TO PRECIP.  WILL SEND
UPDATE SHORTLY TO MAKE ADJUSTMENTS TO TEMPS...MAINLY IN THE EASTERN
AND FAR SOUTHERN COUNTIES.

.FSD...NONE

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:30 AM CDTSevere Thunderstorm WarningFSDGregory30 min
Aug 11, 3:51 AM CDTSevere Thunderstorm WarningFSDYankton29 min
Aug 11, 4:14 AM CDTSevere Thunderstorm WarningFSDDavison31 min
Aug 11, 4:20 AM CDTSevere Thunderstorm WarningFSDClay, Yankton40 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.